|Low Red Cells
Oct 17, 2000
Hi, I'm 41yr male with aids, mac, cryptosporidium, tcells at 8 and viral load at 580,000. My RBC, Hemoglobin and Hematocrit are slowly dropping to 50% of their normal range. Would a blood transfusion benefit me? If so, how long do those effects last and do you recommend the procedure for someone like me?
Response from Dr. Frascino
If your red blood cell indices -- RBC, hemoglobin, and hematocrit - have fallen to 50% of their normal range you indeed have significant anemia. My guess would be that you are also not feeling all that well. Significant anemia is associated with a wide variety of symptoms including fatigue, reduced stamina, exercise intolerance, increased heart rate, malaise, shortness of breath, palpitations, weakness, headache, pale skin color, intolerance of cold, vertigo, and mental confusion just to name a partial list! You have several reasons to be anemic. These include your opportunistic infection MAC -- mycobacterium avium complex -- which can frequently involve the bone marrow and cause a decrease in the production of red blood cells that are produced there. In addition your HIV infection itself is often a cause of anemia -- we term this anemia of chronic disease. You are most likely also on a variety of medications. Some of these may also be contributing.
The best treatment for any condition is to treat the underlying cause or causes. In your case MAC infection, although difficult to cure, should be aggressively treated. If you can tolerate a potent anti-HIV regimen this should also be in place. In addition you should be screened for other common potential causes of anemia -- iron and/or vitamin deficiencies etc. These conditions are quite easily treated with appropriate supplements.
Blood transfusions can be life-saving. In HIV disease we suggest using them in cases of severe anemia. Often the anemic person will feel dramatically better after a transfusion. The benefits however are usually short-lived (weeks) and do not address the underlying problem. PROCRIT is a manufactured version of a naturally occurring hormone called erythropoietin. Erythropoietin stimulates bone marrow production of new red blood cells. PROCRIT is administered once per week by self-injection. Because it does take some time to stimulate new red blood cells, it may take 4 to 6 weeks before results can be seen. In your case, depending on how quickly your hemoglobin is dropping and how symptomatic you are, you might need both therapies -- the transfusion for a quick, temporary fix and then the PROCRIT to maintain your hemoglobin levels. In clinical trials use of PROCRIT significantly decreased the need for blood transfusions.
Certainly action is warranted in your case, so see your physician soon. Treatment of anemia in the setting of HIV disease and cancer is associated not only with improved energy levels and quality of life but also survival! Dont delay. Best of luck.
A Question Regarding CFS/HIV
fatigue with no anemia in women
- Chills After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Groin Pain After Receiving Oral Sex Worried I Have HIV
- Sore On Tongue After Swallowing Precum What Are The Chances Of HIV
- Inside Of Mouth Symptoms Of Std's
- What Ways Can You Get Trichomoniasis?
- Are Body Itch, Joint Pain, Numbness HIV Symptoms?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.